Suboxone® (Opioids) and Gabapentin

people talking on bench

Opioid medications like Suboxone® have drug interactions with a variety of medicines. One of these medications, gabapentin, treats seizures and nerve pain. Using these medications together without a doctor’s supervision can have serious consequences. Learn more about the effects of mixing Suboxone® with gabapentin.

What Are Gabapentin and Suboxone®?

Doctors use gabapentin to treat partial seizures and neuropathy. They administer it as an oral capsule, an oral solution, an immediate-release oral tablet or an extended-release oral tablet. Manufacturers sell gabapentin in its generic form or under the brand name Neurontin®. Gabapentin is in the anticonvulsant drug group since it addresses convulsions and seizures. It is also used by many as an alternative to benzodiazepines for individuals struggling with anxiety and to treat Restless Leg Syndrome (RLS).

Suboxone® contains the opioid buprenorphine and the opioid antagonist naloxone. Opioid addiction clinics administer Suboxone® as part of medication-assisted treatment (MAT) programs. The withdrawal-relieving effects of buprenorphine combined with naloxone’s ability to deter misuse address addiction with two approaches. While buprenorphine reduces the symptoms of withdrawal, naloxone causes sudden withdrawal when misused. These effects encourage patients to use Suboxone® as directed.

Both gabapentin and Suboxone® can provide medical benefits when you use them as prescribed. However, problems can occur when you misuse them together.

How Do Doctors Use Gabapentin and Opioids?

The medical community currently studies the effects of gabapentin and opioids on pain when you use them at the same time. However, today’s guidelines do not recommend using drugs like gabapentin for lower back pain.

You should never use opioids and gabapentin together, except under a doctor’s close supervision. Until medical professionals have more information on mixing these drugs, they will rarely prescribe them together. If you have an existing prescription for gabapentin or Suboxone®, let your doctor know.

The Risks of Mixing Suboxone® With Gabapentin

When you take Suboxone® and gabapentin together without a doctor’s approval, you put yourself at great risk. Research on gabapentin and other CNS depressants shows that they can increase the risk of opioid overdose. Your central nervous system (CNS) includes your spinal cord and brain. Opioids and gabapentin are CNS depressants, or drugs that slow down CNS functions. These medications can help with conditions like anxiety and seizures that cause a high amount of CNS activity.

However, combining too many CNS depressants can result in:

  • Lethargy
  • Confusion
  • Slowed breathing
  • Decreased heart rate
  • Impaired judgment

Signs of a Gabapentin-Induced Opioid Overdose

If gabapentin and opioids depress the CNS too much, they can cause an opioid overdose. An opioid overdose happens when opioids slow your body functions down to a lethal extent. If you or someone you know has these symptoms, they could indicate an overdose that needs medical attention:

  • Slow breathing or heartbeat
  • Extreme dizziness and drowsiness
  • Inability to awaken or respond
  • Pale, clammy skin
  • Purple or blue fingernails or lips

Learn More About Opioids and BAART Programs

At BAART Programs, we help patients, loved ones and advocates learn more about opioid addiction. If you need help recovering from opioid use disorder, contact us to schedule an appointment. You can also learn more about opioids by reading our blog.

SHARE THIS POST